Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Castelnuovo-Mumford regularity and extended degree

Authors: Maria Evelina Rossi, Ngô Viêt Trung and Giuseppe Valla
Journal: Trans. Amer. Math. Soc. 355 (2003), 1773-1786
MSC (2000): Primary 13A30, 13D45
Published electronically: January 13, 2003
MathSciNet review: 1953524
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Our main result shows that the Castelnuovo-Mumford regularity of the tangent cone of a local ring $A$ is effectively bounded by the dimension and any extended degree of $A$. From this it follows that there are only a finite number of Hilbert-Samuel functions of local rings with given dimension and extended degree.

References [Enhancements On Off] (What's this?)

  • [BM] D. Bayer and D. Mumford, What can be computed in algebraic geometry? in: D. Eisenbud and L. Robbiano (eds.), Computational Algebraic Geometry and Commutative Algebra, Proceedings, Cortona (1991), Cambridge University Press, 1993, 1-48. MR 95d:13032
  • [BH] W. Bruns and J. Herzog, Cohen-Macaulay rings, Cambridge, 1993. MR 95h:13020
  • [DGV] L. R. Doering, T. Gunston and W. Vasconcelos, Cohomological degrees and Hilbert functions of graded modules, Amer. J. Math. 120 (1998), 493-504. MR 99h:13019
  • [E] D. Eisenbud, Commutative Algebra with a View toward Algebraic Geometry, Springer, 1995. MR 97a:13001
  • [EG] D. Eisenbud and S. Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), 89-133. MR 85f:13023
  • [Ki] D. Kirby, The reduction number of a one-dimensional local ring, J. London Math. Soc. 10 (1975), 471-481. MR 52:388
  • [Kl] S. Kleiman, Théorie des intersections et théorème de Riemann-Roch, in: SGA 6, Lecture Notes in Math. 225, Springer, 1971. MR 50:7133
  • [H] Lê Tuân Hoa, Reduction numbers of equimultiple ideals, J. Pure Appl. Algebra 109 (1996), 111-126. MR 97e:13027
  • [Ma] T. Marley, The reduction number of an ideal and the local cohomology of the associated graded ring, Proc. Amer. Math. Soc. 117 (1993), 335-341. MR 93d:13029
  • [Mu] D. Mumford, Lectures on curves on an algebraic surface, Princeton Univ. Press, Princeton, 1966. MR 35:187
  • [N] M. Nagata, Local rings, Interscience, New York, 1962. MR 27:5790
  • [RVV] M. E. Rossi, G. Valla, and W. Vasconcelos, Maximal Hilbert functions, Results in Math. 39 (2001) 99-114. MR 2001m:13020
  • [ST1] V. Srinivas and V. Trivedi, A finiteness theorem for the Hilbert functions of complete intersection local rings, Math. Z. 225 (1997), 543-558. MR 98i:13034
  • [ST2] V. Srinivas and V. Trivedi, On the Hilbert function of a Cohen-Macaulay local ring, J. Algebraic Geom. 6 (1997), 733-751. MR 98i:13033
  • [Tri1] V. Trivedi, Hilbert functions, Castelnuovo-Mumford regularity and uniform Artin-Rees numbers, Manuscripta Math. 94 (1997), no. 4, 485-499. MR 99a:13007
  • [Tri2] V. Trivedi, Finiteness of Hilbert functions for generalized Cohen-Macaulay modules, Comm. Algebra 29 (2) (2001), 805-813. MR 2002e:13038
  • [Tru1] Ngô Viêt Trung, Absolutely superficial sequences, Math. Proc. Camb. Phil. Soc. 93 (1983), 35-47. MR 84i:13019
  • [Tru2] Ngô Viêt Trung, Reduction exponent and degree bound for the defining equations of graded rings, Proc. Amer. Math. Soc. 101 (1987), 229-236. MR 89i:13031
  • [V1] W. Vasconcelos, The homological degree of a module, Trans. Amer. Math. Soc. 350 (1998), no. 3, 1167-1179. MR 98i:13046
  • [V2] W. Vasconcelos, Cohomological degrees of graded modules. Six lectures on commutative algebra (Bellaterra, 1996), 345-392, Progr. Math. 166, Birkhäuser, Basel, 1998. MR 99j:13012

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A30, 13D45

Retrieve articles in all journals with MSC (2000): 13A30, 13D45

Additional Information

Maria Evelina Rossi
Affiliation: Dipartimento di Matematica, Università di Genova, Via Dodecaneso 35, 16132 Genova, Italy

Ngô Viêt Trung
Affiliation: Institute of Mathematics, Box 631, Bò Hô, 10000 Hanoi, Vietnam

Giuseppe Valla
Affiliation: Dipartimento di Matematica, Università di Genova, Via Dodecaneso 35, 16132 Genova, Italy

Received by editor(s): August 9, 2002
Published electronically: January 13, 2003
Additional Notes: The first and third authors are partially supported by MPI of Italy. The second author is partially supported by the National Basic Research Program of Vietnam
Article copyright: © Copyright 2003 American Mathematical Society